Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 6, 2019, 9:33 PM MDT for Sherman County, Kansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 9:33 PM MDT (03:33 UTC)
- Expired
- May 6, 2019, 11:31 PM MDT
- In force
- 118 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sherman County, KS
The radar
The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
999 WGUS53 KGLD 070333 FFWGLD KSC181-070630- /O.NEW.KGLD.FF.W.0004.190507T0333Z-190507T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 933 PM MDT Mon May 6 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Sherman County in northwestern Kansas... * Until 1230 AM MDT. * At 933 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Goodland, Kanorado, Ruleton and Edson. This includes Interstate 70 in Kansas between mile markers 1 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3957 10140 3915 10140 3914 10204 3957 10205 $$ EV
1 follow-up statement
196 WGUS73 KGLD 070531 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1131 PM MDT Mon May 6 2019 KSC181-070541- /O.CAN.KGLD.FF.W.0004.000000T0000Z-190507T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherman KS- 1131 PM MDT Mon May 6 2019 ...THE FLASH FLOOD WARNING FOR SHERMAN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3957 10140 3915 10140 3914 10204 3957 10205 $$ EV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:53 PM MDT, 40 minutes earlier.
Area forecast discussion, May 6, 8:53 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
853 PM MDT Mon May 6 2019
.UPDATE...
Issued at 853 PM MDT Mon May 6 2019
Scattered thunderstorms...some isolated severe...are possible over
next few hours as convection popping up over the area.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM MDT Mon May 6 2019
Latest satellite and upper air analysis show a closed low over the
West Coast. Downstream of the closed low were multiple short wave
troughs leading into zonal flow on the Plains. At the surface a low
was present over far Southeast Colorado, with a dry line near the
TX/NM and KS/CO borders. A cold front ran east to west along
Highway 40.
This afternoon thunderstorms will develop over the higher terrain in
CO and move east, with storm development most likely along the
frontal boundary as the front slowly moves south. The intersection
of the front and dry line will also be a favored location for storm
development, especially as an upper level short wave trough moves
through late this afternoon. Currently am not expecting any storm
development to move into the forecast area until after 3 PM MT.
This evening storm activity will increase in coverage as a upper
level short wave trough moves over the forecast area. Meanwhile the
cold front should stall south of the forecast area. Models are
suggesting elevated instability may form north of the front over the
southern part of the forecast area. Confidence of this occurring is
on the low side due to the elevated instability being shifted
southeast with each model run that comes in. If severe weather does
occur it will be confined to this evening with the main threat being
hail up to golf ball size.
On a side note, the low level helicity is quite high and favorable
for tornadic development. The inversion should prevent tornadoes
from occurring. However, if there are repeated rounds of storm
activity, especially close to the front, the wet-bulb effect could
remove that inversion.
Thunderstorms should exit the Norton/Graham counties around 4 AM CT
if not before. Behind these storms isentropic lift will continue
allowing drizzle and fog to form. A dense fog advisory may be
needed for tonight.
Tuesday isentropic lift continues as another upper level short wave
trough moves overhead. Despite the rather high chances for
rainfall, am not expecting much for amounts due to the dominant type
of precipitation being drizzle.
.LONG TERM...(Tuesday night through Monday)
Issued at 223 PM MDT Mon May 6 2019
Southwest flow over the Tri-State area on Tuesday will continue Tuesday
night as an upper trough remains over the western CONUS. A low
pressure system centered over the Four Corners region Tuesday
night will progress northeast into the forecast area overnight and
through the day Wednesday. With ample moisture from the gulf
being pulled in and the system coming in, showers and
thunderstorms are expected to continue Wednesday into Wednesday
night.
The low will exit the region on Thursday as it progresses east. High
pressure will set up over the High Plains on Thursday, allowing
for conditions to dry out later in the day. Frost may be a concern
Thursday night into Friday morning as lows fall into the 30s.
Temperatures will be warmer, yet remain below normal on Friday, with highs
topping out in the low to mid-60s. High pressure will exit the
region through the day. Over the weekend, a low pressure system
will come in from the north over the Dakotas on Saturday with
northwest flow setting up over western Nebraska. High temperatures
will return to near normal, in the upper 60s to low 70s.
An upper ridge will develop over the western CONUS over the
weekend with an upper trough extending south over southern
California. With the current track of the trough, it is expected
to stay south, crossing through Texas.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM MDT Mon May 6 2019
With most of the Tri State region sitting on the north side of a
frontal boundary...low clouds and fog will be the main wx
issues/concerns.
For KGLD...ceilings IFR to VLIFR with OVC002-008. Light rain/
areas of fog thru the period will have IFR increasing to MVFR by
10z Tuesday. Looking for 1/2sm to 1sm giving way to 3-6sm by 10z.
Winds...NE around 10-15kts.
For KMCK...ceilings IFR to VLIFR with OVC003-008. Light rain/
areas of fog mainly 1-3sm from 06z Tuesday increasing to 3-6sm by
13z. Winds...ENE around 10-15kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Dense Fog Advisory until midnight MDT tonight for COZ090>092.
NE...Dense Fog Advisory until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...JTL
LONG TERM...AW
AVIATION...JNHazardous weather outlook, May 6, 8:51 PM MDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 851 PM MDT Mon May 6 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080300- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 851 PM MDT Mon May 6 2019 /951 PM CDT Mon May 6 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Dense Fog Advisory is in effect for the entire Tri State region until midnight MDT. Visibility could drop to a quarter mile or less at times...creating driving hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Frost or freeze conditions are possible mainly west of the Colorado Kansas border Wednesday night and Thursday night. Those with outdoor interests sensitive to freezing conditions should monitor forecasts through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 6, 7:15 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM DENSE FOG 3 N COLBY 39.43N 101.05W
05/06/2019 THOMAS KS AWOS
1/4 MILE VISIBILITY FROM DENSE FOG AT AWOS
STATION KCBK 2 N COLBY.
&&
EVLocal storm report, May 6, 7:16 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM DENSE FOG 3 N COLBY 39.43N 101.05W
05/06/2019 THOMAS KS AWOS
1/4 MILE VISIBILITY FROM DENSE FOG. AWOS
STATION KCBK 2 N COLBY.
&&
EVLocal storm report, May 6, 7:17 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
05/06/2019 SHERMAN KS ASOS
1/2 MILE VISIBILITY FROM DENSE FOG. ASOS
STATION KGLD GOODLAND.
&&
EVLocal storm report, May 6, 7:18 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM DENSE FOG 2 ESE OAKLEY 39.12N 100.82W
05/06/2019 LOGAN KS AWOS
1/2 MILE VISIBILITY FROM DENSE FOG. AWOS
STATION KOEL OAKLEY.
&&
EVSpecial weather statement, May 6, 7:55 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
755 PM MDT Mon May 6 2019
COZ091-092-070230-
Kit Carson County CO-Cheyenne County CO-
755 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 830 PM MDT...
At 755 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Flagler to 5 miles
southeast of Arriba to 4 miles northeast of Boyero to 16 miles
northeast of Karval. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Flagler, Seibert, Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 391 and
410.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3944 10315 3945 10290 3921 10272 3906 10269
3891 10274 3869 10291 3875 10316
TIME...MOT...LOC 0155Z 276DEG 25KT 3937 10328 3925 10318 3911 10316
3896 10320 3886 10328
EVLocal storm report, May 6, 9:08 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL GOODLAND 39.35N 101.71W
05/06/2019 E0.25 INCH SHERMAN KS 911 CALL CENTER
SEVERAL REPORTS OF THIS FROM DEPUTIES AROUND
TOWN.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 39 min |
| May 7, 3:45 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 3 hr |
| May 7, 1:36 PM MDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 19 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.